Discovering a New Allergy: RA Biologics and Injection Site Reactions

I’ve been on Humira since May 2019. Every two weeks, I self-inject the medicine into my stomach.

Up until last week, everything had been relatively okay, with little to no side effects. While I often have headaches and congestion the day after the injection, I never experienced anything related to the injection site until this past week when I developed a pretty nasty rash and reaction around the site.

But, as time progressed, I realized that something else was happening with this particular injection.

Something was different...

The injection site felt different

I first noticed and felt something was wrong while I was at work the morning after my injection. I normally do my injections on Friday night so that I have the weekend to recover. But since my birthday was coming up, I decided to do the injection a little earlier, still on Friday but this time early in the morning.

A rash with fairly large bumps

While I was sitting at my desk, I noticed something felt very prickly and warm, and when I felt around on my stomach, I realized these feelings were occurring close to my injection site. After excusing myself to the bathroom, I peeled back the bandage, where a very prickly rash that started as a bullseye around my injection site was forming. Fairly large bumps, which were red, hot, and had a little pus leaking out, adorned the rash and gave it a nasty appearance.

Was this an injection site reaction?

I wasn’t sure what to do. In a moment of panic, I slapped the bandaid back on, washed my hands, and went back to work. However, as the day progressed, the prickly feelings kept getting worse. So, once again, off I went to the bathroom where I noticed something peculiar: what once was bullseye was now only a rash around the band-aid that I put over my injection site.

And after peeling back the bandage more, I saw there actually wasn’t a rash near the site anymore; in fact, the rash only appeared around the perimeter of the bandage, and the injection site itself was clear.

An allergic reaction related to band-aids

Given this, I resolved to take the bandage off and continue with my day. Within about thirty minutes, the rash was completely gone, and the prickly feeling of heat went away. There were two other bumps that were rather stubborn and have not gone away yet, but they get smaller every day.

So, it looks like my first "injection site reaction" actually turned out to be an allergic reaction to the band-aids I was using.

Not my first reaction after all

So, it turns out that what I thought was my first Humira reaction was actually a reaction to something in the band-aid or the band-aid itself. I’ve never had a problem with these particular band-aids before, so this is something brand new for me.

Instead of getting upset about it, I'm now using this as an opportunity to laugh about all the surprises that RA throws into my life. Anyways, I’m off to CVS to buy some hypoallergenic band-aids, and I hope I won’t have a reaction to these!

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.